Arizona, 2011

High Wind in Arizona, April 3, 2011

April 3, 2011 · NWS FGZ · 1 event in 1 county or zone

A strong storm system approaching Arizona brought very windy conditions to much of northern Arizona. The highest winds were recorded east of the San Fransisco Peaks near Flagstaff.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong storm system approaching Arizona brought very windy conditions to much of northern Arizona. The highest winds were recorded east of the San Fransisco Peaks near Flagstaff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 3, 9:40 AM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 3, 9:40 AM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST SUN APR 3 2011

.SYNOPSIS...A STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY WITH
VERY STRONG WINDS...A CHANCE OF SHOWERS...AND COOLER TEMPERATURES
EXPECTED. FAIR WEATHER WILL RETURN MONDAY AND TUESDAY...BEFORE
ANOTHER SHIFT TO UNSETTLED WEATHER FOR THE LATTER HALF OF THE
WEEK.

&&

.DISCUSSION...A UPPER LEVEL LOW AND SURFACE COLD FRONT WILL
MOVE ACROSS AZ TODAY BRINGING STRONG WINDS...COOLER TEMPS...AND A
CHANCE OF SHOWERS.

THE COLD FRONT WAS LOCATED IN FAR NRN AZ THIS MORNING. BEHIND THE
FRONT MOSTLY CLOUDY SKIES...NORTHERLY WINDS...AND SCATTERED
RAIN/SNOW SHOWERS WERE NOTED. FARTHER SOUTH...SKIES WERE PARTLY
CLOUDY AND WINDS WERE FROM THE SOUTHWEST.

THE SYSTEM IS EXPECTED TO MOVE QUICKLY ACROSS THE SOUTHWEST AND THE
MAIN IMPACT WILL BE THE STRONG WINDS ACROSS NRN AZ TODAY. A WIND
ADVISORY REMAINS IN EFFECT THROUGH EARLY THIS EVENING. SUSTAINED
WINDS 25 TO 35 MPH WITH GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE...
ESPECIALLY ACROSS THE LITTLE COLORADO RIVER VALLEY.

RAIN AND SNOW SHOWERS WILL SPREAD ACROSS FAR NRN AZ THIS MORNING. BY
THIS AFTERNOON...A FEW THUNDERSTORMS ARE ALSO POSSIBLE ESPECIALLY IN
FAR NORTHEASTERN AZ. A FEW SHOWERS CAN BE EXPECTED AS FAR SOUTH AS
THE MOGOLLON RIM WITH LITTLE CHANCE FARTHER SOUTH.

HAVE UPDATED POP/WX GRIDS TO INCREASE CHANCES OF SHOWERS ALONG THE
NRN BORDER REGION AND TO ADD A CHANCE OF THUNDER IN THE NORTHEAST.

SLIGHTLY COOLER TEMPS ARE EXPECTED ON MONDAY BUT OTHERWISE IT SHOULD
BE DRY WITH DIMINISHING WINDS. ABOVE NORMAL TEMPS RETURN BY TUESDAY.

A LONG-WAVE TROUGH DEVELOPS IN THE EASTERN PACIFIC BY MIDWEEK
USHERING IN AN EXTENDED PERIOD OF UNSETTLED WEATHER. SHOWER ACTIVITY
SHOULD INCREASE LATE WEDNESDAY. A SERIES OF DISTURBANCES WILL MOVE
THROUGH THE LONG-WAVE TROUGH DURING THE LATTER HALF OF THE WEEK AND
THERE WILL BE AN ONGOING CHANCE OF RAIN AND SNOW SHOWERS DURING THIS
PERIOD. MEDIUM RANGE MODELS ARE FAIRLY SIMILAR WITH BRINGING MUCH
LOWER SNOW LEVELS AND MORE PCPN COMPARED TO THE CURRENT SYSTEM.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SOUTHWEST WINDS OF 15-30KT
WITH GUSTS TO 45 KT...FASTEST WINDS ALONG AND NORTH OF THE MOGOLLON
RIM. WINDS WILL BECOME W-NW AND DIMINISH AFTER 06Z MON. LOCAL MVFR
CEILINGS WITH WIDELY SCATTERED -SHRA/ -SHSN AND ISOLATED -TSRA WILL
MOVE SOUTHWARD FROM UTAH...REACHING AS FAR SOUTH AS INTERSTATE 40 BY
00Z. WIDELY SCATTERED -SHRA/-SHSN WILL PERSIST ACROSS NORTHERN
APACHE COUNTY TONIGHT...ELSEWHERE VFR CONDITIONS. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...TODAY THROUGH MONDAY...A COLD FRONT WILL MOVE
ACROSS NORTHERN ARIZONA TODAY BRINGING AN INCREASE IN SOUTHWEST
WINDS AHEAD OF IT FOR MOST OF THE DAY...ALONG WITH COOLER TEMPS AND
HIGHER HUMIDITY. A CHANCE OF LIGHT SHOWERS IS FORECAST FOR AREAS
NORTH OF INTERSTATE 40. EXPECT DRY WEATHER AND LIGHTER WINDS FOR
MONDAY.

TUESDAY THROUGH THURSDAY..ON TUESDAY...ABOVE NORMAL TEMPERATURES
WILL RETURN WITH DRY CONDITIONS AND LIGHT SOUTHWESTERLY WINDS.
UNSETTLED WEATHER RETURNS FOR WEDNESDAY AND THURSDAY WITH A CHANCE
OF PRECIPITATION AND INCREASING SOUTHWEST WINDS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY REMAINS IN EFFECT
UNTIL 8 PM MST THIS EVENING FOR AZZ004>017-039-040.

&&

PUBLIC................DB
AVIATION/FIRE WX......DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Apr 3, 9:30 AM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SUN APR 3 2011

AZZ004>017-039-040-040300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
BLACK MESA AREA-NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
930 AM MST SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG SOUTHWEST WINDS WILL DEVELOP TODAY WITH GUSTS FROM
40 TO 55 MPH. THE STRONGEST WINDS ARE EXPECTED OVER THE EASTERN HALF
OF ARIZONA NORTH AND EAST OF THE MOGOLLON RIM. A WIND ADVISORY IS IN
EFFECT UNTIL 8 PM MST THIS EVENING. THESE STRONG WINDS MAY PRODUCE
AREAS OF BLOWING DUST...INCLUDING PORTIONS OF THE INTERSTATE 40
CORRIDOR FROM FLAGSTAFF TO THE NEW MEXICO BORDER. TRAVEL MAY BE
IMPACTED DUE TO POOR VISIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

UNSETTLED WEATHER CONDITIONS MAY RETURN UNDER BROAD LOW PRESSURE
FOR THE LATTER HALF OF THE COMING WEEK. MUCH COOLER DAYTIME
TEMPS...GUSTY DAYTIME WINDS...AND CHANCES FOR SHOWERS ARE
EXPECTED. THE BEST CHANCES FOR PRECIPITATION ARE CURRENTLY
ANTICIPATED AROUND WEDNESDAY AND AGAIN FROM LATE FRIDAY INTO
SATURDAY...THOUGH THIS TIMING MAY WELL CHANGE. THESE SYSTEMS WILL
LIKELY BE WETTER THAN THE CURRENT STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

41

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Mogollon Rim

When
April 3, 11:30 AM MST to 3:00 PM MST
Where
Western Mogollon Rim forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

High winds were felt in Doney Park east of the San Fransisco Peaks along Highway 89.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308567.